nyhw_blogheader_052416

Emotional Disruption Caused When Healthcare Plan Benefits Change

You chose your healthcare plan for particular reasons. Your healthcare plan covered the medications and procedures your health requires. Or, maybe it was the right healthcare plan for your budget. Or maybe it was the one that best suited the various health needs of your family members.

Whichever reason led you to choose your healthcare plan, you took the time and effort needed to make a choice.

But what happens when your healthcare plan changes unexpectedly?

We covered what drug formularies are and why they matter, as well as some of the financial consequences of coverage changes.

In today’s post, we’ll cover a few examples of these emotional consequences, as well as how you can help NYS patients avoid this emotional disruption.

The Emotional Consequences

Your health is a key driver for what you’re able to do, how you spend your time, and how you’re able to care for yourself and your family members.

Many of us take medications that are essential to our ability to stay active and independent. What could happen if those medications were suddenly removed from your insurance provider’s drug formulary, or moved to a higher cost tier?

Financial changes mean added stress.
You may suddenly have to reconsider how you spend your money, if the costs of your prescription medications are increasing. This may mean having less money to spend on groceries or monthly bills, less money available for entertainment and trips you were planning, or less money you are able to save for major purchases, such as a new car or home.

Medication changes could lead to new symptoms & side effects.
If your insurance plan changes what medications you have available to you, you may be forced to switch from the safest or most effective medication to a medication that is not your doctors’ preference.

That seems simple enough, but it’s not always easy to find just the right medication for your body. Some people respond to certain drugs better than others, and that’s why it’s important to find your best medication and stick with it. In addition, not all medications interact well with other medications, so it’s important to stay on the ones your doctor thinks is best.

Switching to a new medication could mean:

  • Your condition is not treated as well as it previously was
  • Your condition worsens
  • The new medication causes new and different side effects than you’ve previously experienced
  • The new side effects require their own medications to treat

Healthcare coverage changes may alter your routines & lifestyle.

Navigating this change in your medication could mean you’re able to do less physical activity, not be able to do things you used to enjoy, and even lose time at work, especially if you have to go to more doctors’ appointments, are ill frequently or take longer to recover.

The medications you take were prescribed for a reason.

Changing them can definitely impact what you’re able to do and what activities you can participate in.

Lost time can leave you feeling behind.

All of the above can make you feel like you’re falling behind.

If you have your treatment interrupted, you may lose progress in improving your health or fighting the development of a disease or other condition.

You may also feel like you’ve fallen behind with regard to paying your bills, advancing your career, or achieving other goals you’d planned.

Mid-year negative formulary changes can harm your health and lifestyle. That’s why we’re working to ban them.

We need your help.

How To Prevent Negative Mid-Year Healthcare Plan Changes

New York State Senator Jack Martins and Assemblywoman Crystal Peoples-Stokes recently introduced legislation, S. 5382 and A. 7707, that protects New York patients against negative mid-year formulary changes.

We need you to contact your legislator.

Together, we can make sure insurance companies cannot take medications you need off of their drug plans, or unexpectedly raise their cost for patients.

Take action today: http://nyhealthworks.com/access/